Hail, Cumberland
- When
- June 5, 3:45 PM EST
- Where
- Cumberland County, 2.82 mi SSW of (Fay)grannis Fld Fay
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.940, -78.890
An upper level disturbance moved across central North Carolina during the afternoon into evening. Scattered showers and storms develop along and ahead of this feature, with many storms producing large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
An upper level disturbance moved across central North Carolina during the afternoon into evening. Scattered showers and storms develop along and ahead of this feature, with many storms producing large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 5, 2:15 PM EST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 315 PM EDT Sun Jun 5 2016 .SYNOPSIS...Unsettled weather will continue into tonight as a cold front approaches the region from the west. This front will weaken and stall near the coast on Monday before an upper-level disturbance crossing the Appalachians pushes the boundary out to sea late Tuesday. High pressure will build into the region by midweek. && .NEAR TERM /through tonight/... As of 315 PM Sunday... Plentiful residual mid clouds especially in the NW has hampered heating a bit so far, but convection is finally getting going as we've just reached our convective temp across much of the area. Dynamics and the deep layer wind field will continue to strengthen steadily over the next several hours, as a mid level shortwave trough now over northern GA moves NE through western/central NC in conjunction with improving upper divergence within the right entrance region of the WV-PA-NY jet core. We should see convection become more numerous and organized with upscale growth as it progresses eastward out of the foothills and into the Piedmont over the next few hours. A second wave, an MCV, will brush across SE NC, likely bringing decent coverage over our SE sections as well this afternoon. Will continue the trend to likely and categorical pops over the next several hours as storms fill in over the area. The environment is getting increasingly supportive for strong to severe storms, particularly as the dynamic forcing for ascent arrives, as low level lapse rates climb to 7.0-8.0 C/km with 2000-3000 J/kg of MUCAPE, 1500-2500 J/kg of MLCAPE (highest east), and deep layer bulk shear rising to 30-40 kts (and expected to grow further). Mid level lapse rates remain somewhat poor, at or under 5.5 C/km, with some warming projected through the evening in the 600-500 mb layer, and this should temper the severe threat somewhat, particularly for hail, and the downdraft CAPE remains small as well. But still expect good coverage of strong to severe storms organized in lines or bowing segments with strong winds as the prime threat, with storms lasting through the evening before nightfall and convective overturning begin to lessen the coverage and intensity later tonight. Will top out pops as likely to categorical late afternoon through early evening, before lowering to low chance NW ranging to good chance or lingering likely showers and isolated storms over the SE overnight. Lows 67-74. -GIH && .SHORT TERM /Monday and Monday night/... As of 315 PM Sunday... The "cold" front is expected to still be to our west Mon, oriented along the central/southern Appalachians, with very little tangible cooling over our area, although slightly drier air should have worked into central NC with dewpoints dropping into the 60s over much of the Piedmont, and PW slipping to 1.5" or lower over northern and western NC. However, the risk of mainly afternoon/evening showers and storms will persist over the southeast half of the CWA and across eastern NC through Mon night, with this area still undergoing brisk low level moisture transport with PW holding near 2", and falling mid level heights with the eastward progression of the Midwest trough into the Northeast states while waves of weak DPVA cross the area. Also noteworthy late Mon night is the fate of what is now TD3, projected to move from the NE Gulf cross northern FL then northeastward over or just off the GA coast and perhaps SC coast through Mon night. This could begin to bring enhanced rainfall into the extreme SE CWA as we approach Tue morning, although uncertainty with track and speed is still high at this point, and the bulk of its effect should be SE of our area. Continued moist air aloft with WSW mid level flow favors skies remaining mostly cloudy SE of I-85 for much of the day and through Mon night, with the NW CWA seeing partly cloudy skies Mon followed by gradual clearing Mon night as the mid level flow steadily veers and flattens. Highs Mon in the mid-upper 80s, with copious cloud cover over the SE helping to hold down highs a bit. Lows Mon night should be in the 65-70 range except for 60-65 in the NW CWA where at least partial clearing and subsequent radiational cooling should take place. -GIH && .LONG TERM /Tuesday through Sunday/... As of 220 PM Sunday... To begin the day on Tuesday...what is now TD #3 is progged to be tracking along the SE coast. The tropical cyclone will quickly accelerate to the northeast throughout the day and into Tuesday night as it is swept up into an approaching shortwave trough. Given the expected track of the tropical cyclone...precip should remain confined to eastern portions of central NC. As the shortwave trough pushes across the region...any precip should come to an end late Tuesday afternoon/evening. The warm and fairly humid air will stick around until the shortwave trough sweeps through the area... therefore highs will generally in the mid/upper 80s on Tuesday. Some drier and slightly cooler air is expected Tuesday night as northwesterly flow ensues and lows should fall into the low/mid 60s. Then a couple days of dry conditions and below normal temps will occur Wednesday and Thursday as northerly flow persists on the back side of the departing trough. Highs should be in the low/mid 80s (maybe even a few upper 70s) and lows in the upper 50s/lower 60s. Then...the dry weather will continue but temps will moderate towards the end of the week and into the weekend as high pressure shifts offshore and heights rise as upper level ridging over the Midwest nudges eastward. Temps will return back to normal and even above normal into the weekend. && .AVIATION /18Z Sunday through Friday/... As of 155 PM Sunday... A period of a few hours of sub-VFR conditions (mostly MVFR), within numerous to widespread showers and storms, is likely at all central NC TAF sites between 19Z and 02Z today, with lingering MVFR cigs/vsbys in showers possible at FAY/RWI 02Z-06Z. Winds will be blustery today from the SW, sustained at 12-15 kts gusting to 18-23 kts. Winds will be stronger, erratic, and gusty in and near storms, and there is a good chance of a few strong to severe storms with gusts above 50 kts and large hail of 1.0-1.5" in diameter from mid afternoon through mid or late evening. Areas of MVFR clouds will be possible late tonight into Mon morning, but these should be mostly scattered. Otherwise, VFR conditions will dominate today into tonight, ahead of a weak cold front that will approach central NC from the NW later today and tonight, before weakening and stalling out over western and central NC through Mon morning. More MVFR conditions in showers and storms are possible Mon morning near FAY and perhaps RDU/RWI as well as deep moisture holds across southern and eastern NC. Looking beyond 18z Mon: The risk of sub-VFR conditions in showers and storms holds through Mon mainly at FAY, with a lesser chance and lower coverage at RDU/RWI. Morning MVFR or IFR fog is also possible Tue morning mainly at RDU/RWI/FAY. VFR conditions likely to hold at INT/GSO. The sub-VFR shower/storm chances may hold at FAY through Tue with TD3 expected to move to the NE off the SC/southern NC coastlines (see National Hurricane Center products for details). High pressure will then build in for Wed-Fri with dry weather and VFR conditions likely. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...KS NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...KRD AVIATION...Hartfield
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 353 PM EDT SUN JUN 5 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-061100- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 353 PM EDT SUN JUN 5 2016 ...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH THIS EVENING... WITH A PRIMARY THREAT OF DAMAGING WIND GUSTS OVER 60 MPH. LARGE HAIL OF ONE AND A HALF INCH DIAMETER IS ALSO POSSIBLE. VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
416 PM EDT SUN JUN 5 2016
NCZ086-088-052045-
CUMBERLAND NC-HOKE NC-
416 PM EDT SUN JUN 5 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN
CUMBERLAND AND SOUTHEASTERN HOKE COUNTIES UNTIL 445 PM EDT...
AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SHANNON...OR NEAR RED SPRINGS...MOVING
EAST RO NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...ANTIOCH...HOPE MILLS AND ROCKFISH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 45
MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
DOPPLER RADAR HAS INDICATED PERSISTENT WEAK ROTATION WITH THIS
STORM. IF THE STORM INTENSIFIES AND ROTATION STRENGTHENS...A WARNING
MAY NEED TO BE ISSUED.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3484 7922 3484 7925 3496 7923 3507 7899
3505 7889 3485 7878 3485 7883 3483 7890
3486 7893 3487 7892 3490 7894 3495 7904
3483 7919
TIME...MOT...LOC 2015Z 245DEG 21KT 3488 7915
VINCENTThe Raleigh/Durham radar (KRAX), 88 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
17 thunderstorm wind, 3 hail. Local standard time, as filed.
Homes were reported damaged along Goshawk Drive and Screech Owl Drive.
Power lines and power poles were reported down at the intersection of Sandhill Road and South Forty Drive.
Trees were reported down near Five Points.
Numerous trees were reported down just to the north of United States Highway 401.
Several trees were reported down, including one down on a car.
Tree trees were reported down.
Several out buildings were reported flipped.
Several large trees were blown down.
Several trees were reported down near the Raleigh-Durham International Airport, with a reported wind gusts of 59 miles per hour.
Numerous trees were reported down across the northern most part of the county.
Trees were reported down on Old Stage Road near Highway 79.
Trees were reported down in East Laurinburg.
Trees were reported down on Riverton Road, south of Wagram.
Trees were reported down near the Scotland Hoke county line.
A large oak tree was blown down.
A tree was blown down on Highway 43.
One tree was reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639752, 639758, 639759, 639753, 639754, 639760, 639757, 639761, 639762, 639764, 639765, 639776, 639768, 639769, 639770, 639771, 639772, 639773, 639774, 639775.